Louisiana, 2020

Hail and Damaging Winds in Louisiana, April 9, 2020

April 9, 2020 · NWS LCH · 13 events in 6 counties and zones

A short wave moved across the region during the 9th and 10th while a warm and humid air mass was lifted north ahead of a cold front. Scattered severe storms occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$137,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A short wave moved across the region during the 9th and 10th while a warm and humid air mass was lifted north ahead of a cold front. Scattered severe storms occurred. The cold front passed through the region on the 12th producing an isolated severe storm in Lafayette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 9, 5:56 PM CST, 36 minutes earlier.

Area forecast discussion, Apr 9, 5:56 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
656 PM CDT Thu Apr 9 2020

.DISCUSSION...
00Z TAFS

&&

.AVIATION...
Widespread showers and thunderstorms associated with a cold front
will move across the area this evening. Some of these storms will
have the potential to produce visibility restricting heavy
rainfall and strong wind gusts of 40 knots or greater.

The cold front will push through the area late tonight into early
Friday morning with moderate northerly winds developing in its
wake. Overrunning light showers will continue early Friday morning
with the precipitation coming to an end before sunrise. Skies will
improve to VFR by mid morning which will prevail through the
remainder of the taf period.

Jones

&&

.PREV DISCUSSION... /issued 543 PM CDT Thu Apr 9 2020/

UPDATE...
Have extended Severe Thunderstorm Watch 97 east and south to
include the remainder of Southeast Texas and parts of Central and
Southwest Louisiana, basically west of a Rapides to Cameron line.
Conditions are favorable for summertime type pulse severe storms
with large hail and downburst winds to develop over the immediate
forecast area through shortly after the loss of daytime heating.
Also, bow echo severe feature in Houston's area is looking like it
will hold together and move in later this evening with damaging
winds, large hail, and even a spin up or two along the segmented
bow features. The watch is out through 10/03Z or 10 pm local time.
Grids and products have been updated.

Rua
, some of which could be
strong to severe,
PREV DISCUSSION... /issued 437 PM CDT Thu Apr 9 2020/

SYNOPSIS...
Severe Thunderstorm Watch 97 has been issued this aftn for all of
SE TX with the exception of Jefferson and Orange Counties.
Regional radar mosaic shows convection progressing quickly east
toward SE TX. Some isolated showers and storms have also begun
developing near the Lakes region ahead of the main cluster.

This activity was occurring in concert with shortwave energy
crossing the region and the development of sfc low pres along a
frontal boundary acrs TX. This front has been nearly stationary
acrs cntl LA into E cntl TX through the day. Ahead of the
boundary, considerable warming has been ongoing as enough sun has
filtered through thin high clouds, allowing temperatures to climb
into the middle and upper 80s acrs the area.

24

DISCUSSION...
HiRes progs and CAM guidance show convection progressing east acrs
SE TX and into SW LA through the evening. Low level warming has
been sufficient to strengthen instability acrs the region, and
this, combined with steep midlevel lapse rates and deep layer
shear, will maintain an environment conducive to strong to severe
convection through this evening, with large hail and damaging wind
gusts the primary threats. Convection could begin to weaken some
by late evening as instability begins to diminish.

Convection will continue to move east acrs southern LA overnight,
as the sfc low slides east. In the wake of the low and its
trailing cold front, winds will shift northeast, bringing a cooler
airmass into the region. By early Friday morning, temperatures
should cool into the mid 50s north to around 60 south.
Very subtle mid level ridging will translate over the region
Friday, while sfc high pres builds south and east acrs the
southeast CONUS. Thus, cooler and drier conditions will continue
through the day Friday, and with highs only reaching the upper
60s to lower 70s.

Closed upper low over CA will remain more or less anchored in
place through Friday, before finally shifting east on Saturday.
The low will transition into an open wave by Saturday night, as it
ejects into the southern plains while assuming a neutral tilt.
Moisture will rapidly deepen again on Saturday with low level flow
becoming southerly as the sfc high moves east, while aloft
strengthening southwesterly flow spreads into the region. Precip
water values will approach max values for this time of year by
Sunday morning (1.8 - 2.0 inches). In addition to this, instability
is expected to increase, with mid and low level jet dynamics and
deepening shear setting up favorable conditions for a significant
severe weather threat from late Saturday into Sunday.

Showers and tstms will begin to increase acrs TX Saturday,
spreading into the area by late aftn, bcmg more nmrs to widespread
overnight and into Sunday. Storms that develop will be capable of
producing all modes of severe weather, although shear profiles and
wind fields suggest the primary threats will be damaging winds and
tornadoes. With unusually high moisture over the region, heavy
rainfall will also accompany some storms, and localized excessive
rainfall and flooding will be possible.

The front is expected to sweep through the area late Sunday, with
high pres building into the region by early next week. Much cooler
and drier weather can be expected, with lows possibly falling into
the middle 40s acrs our northern zones by Tuesday and Wednesday
mornings. Aftn highs both days are expected to range from the
upper 60s to lower 70s, with mostly sunny to partly cloudy skies.

24

MARINE...
Light SW winds will shift N to NE tonight as a cold front moves
through the region. Showers and tstms will increase as the front
moves through, with offshore flow strengthening in its wake.
Exercise caution conditions are expected to develop over the
coastal waters tonight. Moderate to strong offshore flow can be
expected through Friday, and a Small Craft Advisory is in effect
for the waters beyond 20 NM during the day. Winds will shift
back to the SE on Saturday as the sfc high slides east.

Another front will cross the region Saturday into Sunday, bringing
another chc for showers and storms, and some storms could be
strong. Winds will shift NW in the wake of the front, then
gradually toward the northeast by early next week.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  56  69  46  75 /  80  10   0  60
LCH  60  72  54  77 /  70  10   0  60
LFT  60  72  54  78 /  70  10   0  50
BPT  62  73  58  76 /  80  10  10  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 7 AM to 4 PM CDT Friday for GMZ470-472-
     475.

     Small Craft Exercise Caution from 4 AM CDT Friday through Friday
     morning for GMZ470-472-475.

     Small Craft Exercise Caution from 4 AM CDT Friday through Friday
     afternoon for GMZ450-452-455.

&&

AVIATION...66
Hazardous weather outlook, Apr 9, 3:17 PM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
417 PM CDT Thu Apr 9 2020

TXZ180-201-259>262-102130-
Tyler-Hardin-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
417 PM CDT Thu Apr 9 2020

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

The main threat with any severe storms will be damaging winds and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

More widespread thunderstorms are expected Saturday into Sunday.
Large hail, damaging winds and isolated tornadoes will all be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Saturday into Sunday. Please
relay any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

LAZ027>033-041>045-052>055-073-074-TXZ215-216-102130-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Jefferson-Orange-
417 PM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms can be expected this
evening and overnight. Some storms could be strong to marginally
severe this evening, capable of producing damaging wind gusts or
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

More widespread thunderstorms are expected Saturday into Sunday.
Large hail, damaging winds and isolated tornadoes will all be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Saturday into Sunday. Please
relay any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

GMZ470-472-475-102130-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
417 PM CDT Thu Apr 9 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 4 PM CDT FRIDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Tonight.

Scattered showers and thunderstorms can be expected as a front moves
through the area. Offshore winds will strengthen in the wake of the
front, and small craft should exercise caution late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Shower and thunderstorm activity will return again Saturday into
early Sunday as a Pacific front approaches and moves across the
northwest Gulf. Some storms will be capable of strong wind gusts and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-102130-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
417 PM CDT Thu Apr 9 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Scattered showers and thunderstorms can be expected as a front moves
through the area. Offshore winds will strengthen in the wake of the
front, but should remain below exercise caution criteria.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and thunderstorm activity will return again Saturday into
early Sunday as a Pacific front approaches and moves across the
northwest Gulf. Some storms will be capable of strong wind gusts and
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 9, 5:29 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
629 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             FORT POLK               31.05N 93.21W
04/09/2020  E0.25 INCH       VERNON             LA   PUBLIC

            PEA SIZE HAIL ESTIMATED NEAR FT. POLK.

&&

RMEGNIA
Local storm report, Apr 9, 5:39 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
639 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             JASPER                  30.92N 94.00W
04/09/2020  U0.25 INCH       JASPER             TX   PUBLIC

            LOCAL BUISNESS REPORTED HEARING REPORTS OF HAIL IN
            JASPER. SIZE UNKNOWN.

&&

RMEGNIA
Local storm report, Apr 9, 5:41 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
641 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             LEESVILLE               31.14N 93.27W
04/09/2020  U0.25 INCH       VERNON             LA   BROADCAST MEDIA

            RADIO STATION REPORTED SMALL HAIL IN LEESVILLE. SIZE
            UNKNOWN.

&&

RMEGNIA
Special weather statement, Apr 9, 5:44 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
644 PM CDT Thu Apr 9 2020

LAZ027-030-TXZ260-100030-
Beauregard LA-Vernon LA-Northern Newton TX-
644 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAUREGARD...VERNON
PARISHES IN WEST CENTRAL LOUISIANA AND NORTHEASTERN NEWTON COUNTIES
UNTIL 730 PM CDT...

At 644 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosepine, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
De Ridder, Leesville, Rosepine, Anacoco, Toledo Bend Dam, Fort Polk,
Slagle, New Llano, Hornbeck, Lacamp, Fullerton, Hutton, Burr Ferry,
Kurthwood, Tulla, Leander, Cravens, Simpson, Evans and Pickering.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Louisiana...and southeastern Texas.

LAT...LON 3114 9283 3108 9283 3066 9321 3117 9372
      3118 9360 3117 9358 3119 9355 3123 9354
      3124 9356 3125 9354 3128 9353 3128 9344
      3136 9339 3137 9305
TIME...MOT...LOC 2344Z 309DEG 23KT 3096 9333

Jones
Local storm report, Apr 9, 5:53 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
653 PM CDT THU APR 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             DE RIDDER               30.85N 93.29W
04/09/2020  E0.75 INCH       BEAUREGARD         LA   PUBLIC

            PUBLIC REPORTED DIME SIZED HAIL IN DE RIDDER.

&&

RMEGNIA
Special weather statement, Apr 9, 6:24 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
724 PM CDT Thu Apr 9 2020

LAZ030-041-TXZ180-201-259>262-100115-
Calcasieu LA-Beauregard LA-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
724 PM CDT Thu Apr 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES...SOUTHEASTERN TYLER...SOUTHWESTERN
NEWTON...NORTHEASTERN HARDIN AND SOUTHEASTERN JASPER COUNTIES UNTIL
815 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fred, moving east at 60 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sulphur, Kirbyville, Deweyville, De Quincy, Ragley, Call, Starks,
Fields, Buna, Trout Creek, Bivens, Lunita, Edgerly, Devils Pocket,
Wrights Settlement, Oretta, Caney Head, Carlyss, Longville and
Buhler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Louisiana...and southeastern Texas.

LAT...LON 3045 9423 3079 9401 3060 9319 3017 9337
TIME...MOT...LOC 0024Z 288DEG 51KT 3060 9406

The radar

The Ft Polk radar (KPOE), 48 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Allen

When
April 9, 6:32 PM CST
Where
Allen County, 0.59 mi E of Oakdale
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
30.820, -92.660

Scattered trees and Power lines down around Oakdale.

Thunderstorm Wind, Evangeline

When
April 9, 6:35 PM CST
Where
Evangeline County, 1.38 mi N of Basile
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
30.500, -92.600

Tree downed on a car north of Basile.

Thunderstorm Wind, Acadia

When
April 9, 6:45 PM CST
Where
Acadia County, 0.69 mi S of Evangeline
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.260, -92.570

Scattered trees down in Acadia Parish.

Thunderstorm Wind, Evangeline

When
April 9, 6:45 PM CST
Where
Evangeline County, 1.38 mi N of Basile
Measured
52 kt (60 mph) measured gust
Reported by
Law Enforcement
Coordinates
30.500, -92.600

The Basile Police Department measured a 60 mph wind gust.

Hail, Acadia

When
April 9, 7:04 PM CST
Where
Acadia County, 0.6 mi E of Richard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.420, -92.310

One inch hail reported in Richard.

Hail, Acadia

When
April 9, 7:08 PM CST
Where
Acadia County, 0.6 mi E of Church Pt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.400, -92.210

A spotter reported half dollar sized hail.

Thunderstorm Wind, Acadia

When
April 9, 7:08 PM CST
Where
Acadia County, 0.6 mi E of Church Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
30.400, -92.210

A large tree fell on a car at 801 West Plaquemine Street in Church Point.

Thunderstorm Wind, St. Landry

When
April 9, 7:10 PM CST
Where
St. Landry County, 0.69 mi S of Opelousas
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
30.520, -92.080

Several trees down in Opelousas. One person trapped in home by fallen trees.

Thunderstorm Wind, Evangeline

When
April 9, 7:15 PM CST
Where
Evangeline County, Mamou
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.630, -92.420

Trees down in Mamou.

Thunderstorm Wind, St. Martin

When
April 9, 7:15 PM CST
Where
St. Martin County, 0.69 mi N of Cecelia
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.340, -91.850

Trees down in Cecilia.

Thunderstorm Wind, Calcasieu

When
April 9, 7:16 PM CST
Where
Calcasieu County, 0.6 mi E of Sulphur
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
30.230, -93.360

Power lines down in Sulphur.

Thunderstorm Wind, St. Landry

When
April 9, 7:25 PM CST
Where
St. Landry County, 0.69 mi S of Sunset
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.410, -92.070

Trees down in Sunset.

Thunderstorm Wind, St. Landry

When
April 9, 7:30 PM CST
Where
St. Landry County, 1.38 mi N of Arnaudville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
30.420, -91.930

Trees down in Arnaudville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 886492, 886494, 886490, 886496, 886489, 886488, 886491, 886497, 886495, 886500, 886493, 886498, 886499.